Redman's Syndrome

  1. I recently hung Vanco for a pt, went by IV book guidelines to run over 60 minutes. she developed hives/itching after it had run. Seriously frightening, gave her benadryl. She had an allergy to PCN. It resolved, thank God, though over the next two days had intermittant episodes of the splotchy hives/iching.

    Is this Redmans syndrome? At first the Dr said it was, they d/c'd the vanco. Then a few days later they had vanco added to her allergy list.

    Did I run this too fast? Or was this an allergic reaction as opposed to Redmans syndrome?

    Anyone with experience, please comment. I am a new grad who feels nervous about everything!! thanks
    •  
  2. 7 Comments

  3. by   NRSKarenRN
    sounds like redman syndrome to me.... i've usually given iv demeral to counteract effect in 1980's then iv benadryl came into vogue.

    see:
    previous post: vancomycin iv push in the or - allnurses.com nursing for nurses

    red man syndrome

    antibiotic guide:: red man syndrome -- vancomycin
    Last edit by NRSKarenRN on Dec 26, '07
  4. by   Dempather
    Hey, I understand how nervous you must feel. You put time into doing something and when a patient has a reaction, you wonder if it's because of something you did. It sounds more like an allergic reaction, instead of Redman's. Imagine a lobster. Except that's the color of the person. That's Redman's. I had a patient with Redman's syndrome, and.. the weirdest thing... you could've drawn a line right across his chest. From that line and up, his body was red. Below that, everything was normal. He was also complaining of a warmth feeling.. like he had "just had a shot of gin."

    I run Vanco 250ml over 2 hours.. so that's 125cc/hr. That's how I've been taught. In the case that a patient has Redman's (like my patient's), it was because it was run too fast for that patient. So, since my patient needed the Vanco, the next time I ran it over 50-75 cc/hr and no more reaction for the most part.

    All in all, the patient ended up okay with some Benadryl and you learned something valuable. Check up with your nursing staff to see the appropriate way to administer the drug. Otherwise, everything else was right.
  5. by   JohnnysGirl
    Quote from Dempather
    Hey, I understand how nervous you must feel. You put time into doing something and when a patient has a reaction, you wonder if it's because of something you did. It sounds more like an allergic reaction, instead of Redman's. Imagine a lobster. Except that's the color of the person. That's Redman's. I had a patient with Redman's syndrome, and.. the weirdest thing... you could've drawn a line right across his chest. From that line and up, his body was red. Below that, everything was normal. He was also complaining of a warmth feeling.. like he had "just had a shot of gin."

    I run Vanco 250ml over 2 hours.. so that's 125cc/hr. That's how I've been taught. In the case that a patient has Redman's (like my patient's), it was because it was run too fast for that patient. So, since my patient needed the Vanco, the next time I ran it over 50-75 cc/hr and no more reaction for the most part.

    All in all, the patient ended up okay with some Benadryl and you learned something valuable. Check up with your nursing staff to see the appropriate way to administer the drug. Otherwise, everything else was right.
    I have had Redman's Syndrome when recieving Genomyacin (sp?) back in 2000. I have had Vancomyacin in the past as well, but that wasn't what I had recieved this time. I will never forget the look on my mom's freaked out face when I started to turn red as a lobster (just as Dempather described) and you could see it start from my head and gradually move inferiorly. I felt very hot and uncontrollably itchy. Have never felt anything that comes close to comparing. I would think that if you saw Redman's, you would know it.
  6. by   carmz
    YES. IT IS RED MAN SYNDROME....i just had the same experience just 2 days ago. I gave an IV drip of vancomycin 1 gram plus 100cc of D5W to run for 2 hours...After and hour and 30 minutes, my patient turned red. thank goodness she didn't had difficulty breathing. The doctor ordered to give benadryl...:spin:
  7. by   ElvishDNP
    I had a peds pt in nsg school that got redman's everytime she got IV vanc (which was often), and it always got treated with tylenol and benadryl.
  8. by   blondy2061h
    We treat with benadryl. I didn't think redmans usually involved itching, though. We don't consider redmans to be a reason not to give vanco. We premedicate with benadryl on future administrations and run it over 2 hrs instead of one.
  9. by   Schatzi RN CEN
    Sounds like an allergic reaction rather than Redman's

close